Florida, 2021

Hail in Florida, May 13, 2021

May 13, 2021 · NWS MFL · 1 event in 1 county or zone

A cold frontal boundary slowly moved southward across the Lake Region of South FL. This in combination with abundant moisture, cloud erosion, and strengthening deep layer shear near 35-45 kts allowed for strong to severe storms to develop across the region, especially inland areas and the Lake Okeechobee Region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A cold frontal boundary slowly moved southward across the Lake Region of South FL. This in combination with abundant moisture, cloud erosion, and strengthening deep layer shear near 35-45 kts allowed for strong to severe storms to develop across the region, especially inland areas and the Lake Okeechobee Region. Strong winds and heavy rain were recorded, though hail was the main hazard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 13, 2:54 PM EST, 3 hours 51 minutes earlier.

Area forecast discussion, May 13, 2:54 PM EST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Miami FL
354 PM EDT Thu May 13 2021

.Mesoscale Discussion (valid through this evening)...

Bottom Line:

Isolated strong to locally severe storms capable of producing strong
gusty winds, heavy rainfall/localized flooding, and small hail will
be possible along the east coast metros this afternoon, though large
uncertainty remains. Present indications are that this threat will
be maximized between 2PM and 8PM today.

Technical Discussion:

A frontal boundary continues to slowly progress southward across
central Florida early this afternoon, with dense cloud coverage
mainly confined to areas north of South Florida -- where mid-level
height falls/large-scale ascent are being maximized amidst the
surface boundary. Ahead of the surface frontal zone, rich boundary-
layer moisture (lower 70s dewpoints) will be maintained, and pockets
of cloud clearing/thinning will result in diurnal destabilization of
the moist PBL -- yielding around 2000 J/kg MLCAPE across South
Florida, especially along the east coast where onshore flow will
continuously reinforce the inland boundary-layer with moist ocean-
modified air. Current mid-level water vapor loops and RAP analysis
show strengthening mid/upper-level westerly flow associated with an
eastward-advancing low-amplitude upper-trough, and this feature will
allow for both continued peripheral adiabatic cooling across South
Florida (increasing deep-layer instability and ascent) and
strengthening deep-layer wind shear as well. The strengthening deep-
layer shear (nearing 35 to 45 knots on the east coast) combined with
the above mentioned increasing buoyancy will support loosely
organized convection this afternoon -- primarily along the east
coast metros -- where strong gusty winds, heavy rainfall/localized
flooding, and small hail will be possible.

Present indications are that locally backed NNE low-level flow (on
the backside of a weakly developing surface low over the Atlantic
waters) below the strengthening westerly flow aloft will act to
elongate hodographs along the east coast, and these hodographs will
remain generally straight through the convective layer. The
primarily straight hodographs should support splitting cells and
associated cell mergers/messy storm modes, though one noteworthy
feature in the forecast hodographs is a slight anticyclonic bow in
the low-levels (associated with the NNE low-level flow) which may
tend to favor left-movers over right-movers upon cell splits. The
presence of both left and right moving cells will introduce the
potential for undercutting, which could reduce convective residence
time in the favorable surface-based effective inflow layer air.
However, if any cells can remain discrete within the favorable
surface-based buoyancy, the above mentioned hazards will become more
likely. In addition, the cell interactions could also yield
localized upscale growth (supported by favorable vertical wind
shear) which may also result in locally gusty winds as convective
cold pools amalgamate. The above mentioned cell mergers, rich
moisture/minimal CINH, and tall buoyancy profiles will support
locally heavy rainfall which could lead to isolated flooding along
the east coast metros into the evening hours -- especially with
repeated rounds of convection. The WPC has placed portions of the
east coast metros in a marginal risk of excessive rainfall to
account for this flooding threat.

At this time, the risk for isolated strong to severe storms appears
most likely along the east coast metros from Broward through Miami-
Dade County, though if left-movers become established and dominant
(as discussed above), Palm Beach County and inland areas could also
be at risk of seeing the previously mentioned convective hazards.
There is plenty of uncertainty in the convective forecast for today,
so be sure to keep up with the latest from NWS Miami.

.SHORT TERM...

Scattered showers and thunderstorms will redevelop during the
overnight and early morning hours on Friday over the Atlantic
waters. A couple of these showers and storms may affect portions of
the east coast metro areas, however, most of the activity should
remain offshore. As the surface frontal boundary slowly moves
through the region on Friday, mid to upper level winds will start to
shift to a west northwesterly direction as the mid level trough axis
starts to shift into the western Atlantic. There will still be
plenty of lower level moisture to work with on Friday which will
allow for scattered showers and thunderstorms to redevelop during
the afternoon and early evening hours. The greatest chances of
showers and thunderstorms will continue to remain across the east
coast metro areas as well as portions of the interior. High
temperatures on Friday will generally range from the lower 80s
across the east coast metro areas to around 90 over the western half
of South Florida.

.LONG TERM...

(Friday Night Through Monday)... High pressure will slowly move
eastward from the Southeastern United States into the Western
Atlantic Waters as a the stationary front remains over the Florida
Straits. This will keep the moderate to breezy easterly wind flow
over South Florida during this time leading to some showers over
the east coast and the adjacent Atlantic Coastal waters. The only
exception to this is on Saturday where the models are showing some
deeper moisture working around the high and across the region.
This will lead to an increase in moisture across South Florida
which in turn will lead to an increase in shower coverage
especially over the east coast metro areas. At this time, it still
looks to be showers only as the moisture will be in the low
levels of the atmosphere.

Highs will be in the lower to mid 80s east coast metro areas to
upper 80s west coast metro areas each day this weekend with lows
in the 60s except around 70 east coast metro areas.

(Rest Of Next Week)...
The long range models are showing the high to become nearly
stationary over the Western Atlantic waters, as the stationary
front starts to move slowly northward towards South Florida. At
the same time, there could be a broad weak low developing along
the front over the Florida Straits and moving northwest into the
Southern Gulf of Mexico. This will allow for deeper moisture to
work northward into South Florida especially for the middle to end
of next week leading to scattered showers and thunderstorms over
the region.

The long range models are also showing the PWAT values increasing
to around 2 inches by end of next week which is at the maximum
PWAT values for this time of year. Therefore, there could be some
heavy rainfall across South Florida late next week if this trend
plays out. Therefore, continue to monitor the latest forecast
through the weekend into middle of next week for the potential of
heavy rainfall for late next week across South Florida.

Highs will be in the mid 80s east coast metro areas to around 90
west coast metro areas each day next week with lows in around 70
except lower to mid 70s east coast metro areas. Heat indices next
week will be in the around 90 east coast metro areas to mid 90s
west coast metro areas.

&&

.AVIATION(18Z TAFS)...

A frontal boundary will slowly move through the local waters this
afternoon through Friday. Scattered showers and thunderstorms will
be possible throughout this time frame which could lead to locally
higher winds and waves. Marine conditions will gradually deteoriate
later tonight and through the upcoming weekend as a northeasterly
wind flow develops and increases. At the same time, a northeasterly
swell will be moving into the Atlantic waters and will remain in
place throughout the weekend. Seas over the Atlantic waters could
reach 7 feet through the first half of the upcoming weekend.

&&

.MARINE...

A frontal boundary will slowly move through the local waters this
afternoon through Friday. Scattered showers and thunderstorms will
be possible throughout this time frame which could lead to locally
higher winds and waves. Marine conditions will gradually deteoriate
later tonight and through the upcoming weekend as a northeasterly
wind flow develops and increases. At the same time, a northeasterly
swell around 2 feet will be moving into the Palm Beach Atlantic
waters and will remain in place throughout the weekend. Seas over
the Atlantic waters could reach 7 feet in the Palm Beach Atlantic
waters through the first half of the upcoming weekend. Therefore,
an SCA has been issued for the Atlantic waters of Palm Beach
County through Saturday evening.

.BEACHES...

The risk of rip currents along the Atlantic Coast beaches will start
to increase on Friday and it will remain elevated through the
weekend, as a northeasterly flow increases and a northeasterly
swell develops in the Atlantic waters. The threat of rip currents
should also continue into most of next week, due to the easterly
wind flow over South Florida waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            75  84  73  84 /  40  50  30  40
West Kendall     74  85  71  86 /  40  50  40  30
Opa-Locka        75  84  71  85 /  40  50  30  40
Homestead        73  84  72  84 /  40  50  40  40
Fort Lauderdale  74  83  73  84 /  40  50  30  40
N Ft Lauderdale  74  83  73  82 /  40  50  30  40
Pembroke Pines   74  84  71  84 /  40  50  30  40
West Palm Beach  72  84  70  82 /  30  50  30  40
Boca Raton       74  83  72  84 /  40  50  30  40
Naples           71  88  68  90 /  20  20  10  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 6 AM Friday to 8 PM EDT Saturday for
     AMZ650-670.

GM...None.
&&

Mesoscale Discussion...Weinman
Tonight/Friday and Aviation/Marine...CWC
Friday Night through Thursday...BNB

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, May 13, 3:24 PM EST, 3 hours 21 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
424 PM EDT Thu May 13 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
140830-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
424 PM EDT Thu May 13 2021

...STRONG THUNDERSTORMS POSSIBLE FOR THE EAST COAST METRO AREAS...
...LOCALIZED URBAN FLOODING POSSIBLE...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Thunderstorms: Thunderstorms are possible today, especially along the
east coast and Lake Okeechobee region. The main hazards are gusty
wind, small hail, lightning, and urban flooding.

Wind: Thunderstorm wind gusts up to 50 mph are possible in the
strongest activity. Marine wind gusts of over 20 kts are possible for
the Lake and Atlantic waters.

Flooding: Localized urban flooding will be possible across the east
coast metro areas.

Hail: Small hail is possible in the strongest thunderstorms this
afternoon across the Broward and Miami Dade County metro areas.

Waterspouts: Isolated waterspouts are possible across much of
adjacent South Florida waters and Lake Okeechobee.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorms and heavy rain is possible again on Friday, especially
south of Alligator Alley and Atlantic metro.

Hazardous marine conditions possible, especially across the Atlantic
waters this weekend into the start of the next workweek.

An elevated risk of rip currents is possible along the Atlantic
coast as a northeasterly swell builds and easterly wind increase this
weekend into next week.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however,
individual spotters are encouraged to report high winds, hail, and
flooding to the National Weather Service Forecast Office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, May 13, 4:34 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Miami FL
534 PM EDT Thu May 13 2021

FLZ071>074-172-173-132215-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-Metropolitan Miami Dade FL-Inland Miami-
Dade County FL-Coastal Miami Dade County FL-
534 PM EDT Thu May 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND SOUTHERN
BROWARD COUNTIES UNTIL 615 PM EDT...

* At 533 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Franklin
  Park to Royal Palm Ranches to Pembroke Pines. Movement was
  southeast at 20 mph.

* Nickel size hail, funnel clouds, and winds in excess of 45 mph
  possible with these storms.

* Locations impacted include...
  Miami, Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood,
  Miramar, Pompano Beach, Davie, Miami Beach, Plantation, Sunrise,
  Tamarac, Margate, Coral Gables, Surfside, Miami Gardens, Virginia
  Key, Hallandale, Lauderhill and Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2578 8006 2568 8023 2608 8045 2614 8032
      2623 8019 2614 8005
TIME...MOT...LOC 2133Z 319DEG 15KT 2613 8016 2606 8026 2602 8033

13
Special weather statement, May 13, 4:52 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Miami FL
552 PM EDT Thu May 13 2021

FLZ073-074-173-174-132245-
Metropolitan Miami Dade FL-Far South Miami-Dade County FL-
Inland Miami-Dade County FL-Coastal Miami Dade County FL-
552 PM EDT Thu May 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR MIAMI-DADE COUNTY UNTIL 645 PM
EDT...

* At 552 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Zoo Miami, or near Kendall,
  moving northeast at 25 mph.

* Nickel size hail and winds in excess of 45 mph possible with this
  storm.

* Locations impacted include...
  Miami, Hialeah, Miami Beach, Homestead, Coral Gables, Key Biscayne,
  South Miami, Surfside, Homestead Miami Speedway, Black Point, The
  Redland, Turkey Point, Virginia Key, Kendall, North Miami, Doral,
  North Miami Beach, Aventura, Sunny Isles Beach and Pinecrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2563 8010 2560 8013 2555 8010 2550 8011
      2532 8040 2563 8058 2601 8006
TIME...MOT...LOC 2152Z 235DEG 21KT 2563 8039

13
Special weather statement, May 13, 5:01 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Miami FL
601 PM EDT Thu May 13 2021

FLZ063-066-132245-
Hendry-Glades-
601 PM EDT Thu May 13 2021

...A FEW STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HENDRY AND
SOUTHWESTERN GLADES COUNTIES...

At 600 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Muse to near Olga. Movement was east
at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Labelle, Port La Belle, Ortona and Muse.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2687 8156 2691 8130 2670 8105 2662 8156
      2663 8157
TIME...MOT...LOC 2200Z 288DEG 22KT 2678 8155 2676 8172

SB/BNB
Local storm report, May 13, 5:34 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
634 PM EDT THU MAY 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND GST     1 N COUNTRY WALK        25.65N  80.43W
05/13/2021  E46 MPH          MIAMI-DADE         FL   ASOS

            WIND GUSTS UP TO 40 KNOTS (46 MPH) WITH A THUNDERSTORM.

0620 PM     TSTM WND GST     2 NNE COUNTRY WALK      25.66N  80.42W
05/13/2021  M46 MPH          MIAMI-DADE         FL   MESONET

            A WIND GUSTS REPORTED 46 MPH AT SITE MBFR3 WITH A
            THUNDERSTORM.

&&

EVENT NUMBER MFL2100021
EVENT NUMBER MFL2100022

BNB
Special weather statement, May 13, 5:50 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Miami FL
650 PM EDT Thu May 13 2021

FLZ071>075-173-174-132345-
Inland Broward County FL-Mainland Monroe FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Far South Miami-Dade County FL-
Inland Miami-Dade County FL-Coastal Miami Dade County FL-
650 PM EDT Thu May 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR MAINLAND MONROE AND MIAMI-DADE
COUNTIES UNTIL 745 PM EDT...

* At 649 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Doral to
  9 miles west of Miccosukee Resort to near Everglades National Park.
  Movement was east at 10 mph.

* Nickel size hail, funnel clouds, and winds in excess of 45 mph
  possible with these storms.

* Locations impacted include...
  Miami, Hialeah, Miramar, Miami Beach, Homestead, Coral Gables, Key
  Biscayne, South Miami, Surfside, Homestead General Airport, Miami
  Gardens, Virginia Key, Homestead Miami Speedway, Black Point, The
  Redland, Kendall, North Miami, Doral, North Miami Beach and
  Aventura.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2573 8006 2542 8032 2530 8055 2552 8095
      2579 8073 2596 8043 2596 8030 2597 8029
      2596 8005 2582 8004
TIME...MOT...LOC 2249Z 286DEG 9KT 2581 8037 2574 8063 2555 8083

13
Local storm report, May 13, 6:00 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
700 PM EDT THU MAY 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             4 NW KERI               26.64N  81.43W
05/13/2021  E1.00 INCH       HENDRY             FL   TRAINED SPOTTER

            SPOTTER REPORTED HAIL UP TO QUARTER SIZE ON HWY 29 IN
            HENDRY COUNTY BETWEEN LABELLE AND FELDA.

&&

EVENT NUMBER MFL2100023

BNB

The radar

The Tampa radar (KTBW), 153 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hendry

When
May 13, 6:45 PM EST
Where
Hendry County, 4.62 mi NW of Keri
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
26.640, -81.430

A trained spotter reported hail up to quarter size (1.00 inch) on Highway 29 in Hendry County between Labelle and Felda.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958381.